Montana, 2012

High Wind in Montana, May 6, 2012

May 6, 2012 · NWS GGW · 12 events in 12 counties and zones

A strong low pressure system over the northern plains, allowed very strong winds to be focused across northeast Montana.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong low pressure system over the northern plains, allowed very strong winds to be focused across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 5, 7:44 PM MST, 7 hours 41 minutes earlier.

Area forecast discussion, May 5, 7:44 PM MST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
844 PM MDT SAT MAY 5 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
MODERATELY STRONG COLD FRONT HAS NOW MOVED E THRU OUR ENTIRE
CWA...LEAVING BEHIND A COOLER AIRMASS WITH MOST TEMPS 45-50 AT 8
PM. THE MAIN PRECIP AREA NOW INTO OUR E. AMOUNTS AS HIGH AS ALMOST
AN INCH IN OUR N REPORTED.

VISIBLE SATELLITE WAS SHOWING A DRY SLOT ENTERING OUR W...BUT NOT
PERFECTLY DRY THOUGH...AS THERE ARE SOME SHOWERS IN IT. SURFACE
PRESSURE GRADIENTS HAVE WEAKENED A LOT...AND WITH LOSS OF
HOOKUP...RESULTING WINDS HAVE DIMINISHED WELL BELOW ADVISORY
CRITERIA...SO LAKE WIND ADVISORY CANCELLED.

SATELLITE CHANNELS SHOW VERY WELL TOO THE LOW PRESSURE CIRCULATION CENTER
OVER SE AB WHICH WILL MOVE SLOWLY E ALONG THE SK/MT BORDER
OVERNIGHT. WRAP-AROUND OR BACKWASH MOISTURE WILL BRING SOME
INCREASE IN SHOWERS LATE TONIGHT. MAIN UPDATE TO ADJUST POPS.
SIMONSEN

PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
MONDAY...THE LATEST 12Z MODEL RUNS HAVE THE BEST AGREEMENT TO
DATE FOR THIS NEAR VERTICALLY STACKED SYSTEM. THE PREVIOUS MODEL
RUNS HAD BOTH THE ECMWF AND NAM 500 MB AND 700 MB LOWS CENTERS
STACKED OVER SOUTHERN SASKATCHEWAN. THE LATEST 12Z RUNS ON BOTH
MODELS ARE MORE IN LINE WITH WHAT THE GFS HAS BEEN SAYING OVER THE
LAST SEVERAL MODEL RUNS. THE GFS ENSEMBLE MEAN IS RIGHT IN LINE
WITH THE NAM AND ECMWF OVER THROUGH MONDAY SO USED THIS AS MY
GUIDE IN MAKING THE FORECAST.

FOR THIS EVENING DRIER AIR WILL MOVE IN BEHIND THE COLD FRONT
SHOULD KEEP THE RAIN TOTALS ACROSS THE WEST THIS EVENING TO LESS
THEN A TENTH OF AN INCH. A LAKE WIND ADVISORY REMAINS IN EFFECT
FOR FORT PECK LAKE THROUGH THE EARLY EVENING. THE WINDS WILL
DIMINISH AROUND SUNSET THIS EVENING. ACCORDING TO THE MODELS THE
DRY SLOT REMAINS ACROSS THE WHOLE AREA AFTER MIDNIGHT. THIS DRY
AIR WILL CONTINUE TO WRAP UP INTO THE VERTICALLY STACKED LOW
PRESSURE SYSTEM OVER THE INTERNATIONAL BOARDER. I THINK ANY
LINGERING SHOWERS WILL END AROUND MIDNIGHT ACROSS THE AREA.

SUNDAY THROUGH MONDAY...WITH AGREEMENT IN THE MODELS...LIKE THE
ECMWF AND NAM MODEL RUNS SHIFTING THE STACKED LOW PRESSURE SYSTEM
TO LOOK LIKE THE LAST SEVERAL GFS MODEL RUNS...DECIDED TO LAUNCH A
HIGH WIND WATCH FOR SUNDAY. FOR THE LAST SEVERAL DAYS THE GFS
HAS HAD THE STRONGEST WIND SPEEDS FOR SUNDAY. LOOKING AT
NAM/GFS/SREF MODEL SOUNDING ON BUFKIT SUSTAINED WIND SPEED BETWEEN
35 TO 40 KNOTS WILL BE COMMON ON SUNDAY. WINDS GUSTS WILL AVERAGE
BETWEEN 45 AND 55 KNOTS WITH OCCASIONAL GUSTS OVER 60 KNOTS SOUTH
OF THE MISSOURI RIVER IN THE AFTERNOON. WILL LET THE NIGHT CREW
TAKE ANOTHER LOOK AT THE 00Z MODEL RUNS FOR THIS EVENT BUT A HIGH
WIND WARNING LOOK LIKE A GOOD BET FOR SUNDAY. RSMITH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
UPPER RIDGING WILL DOMINATE TUESDAY INTO WEDNESDAY...BRINGING WARM
AND DRY CONDITIONS. A POTENT COLD FRONT WILL PUSH THROUGH ON
THURSDAY...USHERING IN UNSETTLED CONDITIONS LASTING INTO THURSDAY
NIGHT. FRIDAY AND BEYOND UPPER RIDGING WILL PUSH BACK IN FROM THE
NORTHWEST...FOR A RETURN TO DRY CONDITIONS WITH WARMING TEMPS.
FORECAST MODELS AND THE GOING FORECAST ARE IN GOOD SHAPE DEPICTING
ALL OF THESE FEATURES. ONLY REAL TWEAKS WERE TO CONTINUE TO TREND
UP TEMPS WITH THE RIDGING ON TUESDAY INTO WEDNESDAY. GILCHRIST

PREVIOUS DISCUSSION...UPPER LEVEL RIDGE WILL BRING DRY AND MAINLY
SUNNY WEATHER WITH A WARMING TREND TUESDAY AND WEDNESDAY.
WEDNESDAY WILL BE THE WARMEST DAY WITH THERMAL RIDGE OVER EASTERN
MONTANA.

THE RIDGE MOVES TO THE EAST WEDNESDAY NIGHT AND STRONG COLD FRONT
MOVES THROUGH THE AREA ON THURSDAY. STRONG SHORTWAVE WITH MODELS
DIFFERING ON HOW MUCH MOISTURE THERE WILL BE. WILL MENTION A
CHANCE OF SHOWERS FOR NOW. WILL SEE GUSTY NORTHWEST WINDS BEHIND
THE FRONT.

NORTHWEST FLOW ALOFT WILL LINGER BEHIND THE WAVE FRIDAY AND
SATURDAY WITH UPPER RIDGE TO THE WEST. LOOK FOR DRY WEATHER WITH
NEAR NORMAL TEMPERATURES. FORRESTER

&&

.AVIATION...
CIGS ARE GENERALLY ON THE INCREASE ACROSS NORTHEAST MONTANA AND
SHOULD BE VFR THROUGH 15Z. SOME SHOWERS WILL CONTINUE THROUGH AT
LEAST 09Z ACROSS NORTHEASTERN MONTANA BUT NOTHING SIGNIFICANT AT
THE TAF SITES. THERE COULD BE SOME MVFR CIGS WITH WDLY SCT SHOWERS AFTER
15Z AT THE TAF SITES BUT THE BIGGEST CONCERN WILL BE THE WINDS. BY
18Z MOST OF THE SITES WILL BE AT 35G50 KTS THROUGH SUNSET. WINDS
WILL BE VEERING FROM WEST TO NORTHWEST THROUGH THE LOWER 5K FEET
WITH SPEEDS OF 50 TO 60 KTS THROUGH 10K FEET. FRANSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 AM MDT SUNDAY THROUGH SUNDAY EVENING FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 6, 3:00 AM MST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MDT SUN MAY 6 2012

MTZ016-017-020>027-059>062-071000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
400 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM. WEST WINDS SHIFTING
TO NORTHWEST WILL INCREASE TO 35 TO 45 MPH. SOME GUSTS MAY REACH
AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-071000-
DANIELS-SHERIDAN-
400 AM MDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 6, 3:06 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
406 AM MDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     NON-TSTM WND GST 7 SE DEVILS CREEK RECRE 47.56N 107.53W
05/06/2012  M58 MPH          GARFIELD           MT   MESONET

            SOUTH SAWMILL CREEK RAWS

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Garfield

When
May 6, 3:25 AM MST
Where
Garfield forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Sustained wind speeds above 40 mph were common across the county. The South Sawmill Creek RAWS site measured a 58 mph wind gust at 3:25 AM MDT, then measured a 59 mph gust at 11:25 AM MDT.

High Wind, Little Rocky Mountains

When
May 6, 7:44 AM MST to 2:00 PM MST
Where
Little Rocky Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winds near and above 40 mph were common across the area with a maximum wind gust of 64 mph measured at the Malta South US-191 DOT site.

High Wind, Central and Se Phillips

When
May 6, 7:44 AM MST to 2:00 PM MST
Where
Central and Se Phillips forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winds near and above 40 mph were common across the area with a maximum wind gust of 64 mph measured at the Malta South US-191 DOT site.

High Wind, Richland

When
May 6, 7:45 AM MST to 6:00 PM MST
Where
Richland forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Sustained winds between 40 and 45 mph were common across the area for most of the day, while maximum 61 mph wind gusts were measured at the Charlie Creek mesonet site both at 2:18 PM and 5:03 PM MDT.

High Wind, Eastern Roosevelt

When
May 6, 7:45 AM MST to 6:00 PM MST
Where
Eastern Roosevelt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Sustained winds between 35 and 45 mph were common across the area for most of the day, while maximum 61 mph wind gusts were measured at the Charlie Creek mesonet site, right on the border between Richland and eastern Roosevelt counties both at 2:18 PM and 5:03 PM MDT.

High Wind, Wibaux

When
May 6, 9:00 AM MST to 8:30 PM MST
Where
Wibaux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Winds between 35 and 45 mph were common throughout most of the day at the Beaver Hill I-94 DOT site.

High Wind, Northern Phillips

When
May 6, 10:00 AM MST to 4:00 PM MST
Where
Northern Phillips forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Sustained winds near and above 40 mph were measured at the Whitewater mesonet site.

High Wind, Central and Southern Valley

When
May 6, 10:40 AM MST to 2:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Sustained winds near 40 mph were common across the area, while a 60 mph wind gust was measured at the King Coulee mesonet sensor at 2:44 PM MDT.

High Wind, McCone

When
May 6, 11:00 AM MST to 2:00 PM MST
Where
McCone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Sustained winds between 40 and 45 mph were common across the area, while a 58 mph wind gust was measured at the handar mesonet sensor just east of the Fort Peck Dam at 1:30 PM MDT.

High Wind, Western Roosevelt

When
May 6, 1:30 PM MST to 2:45 PM MST
Where
Western Roosevelt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Sustained winds above 40 mph were common across the area, while a maximum 59 mph wind gust was measured at the Mcdonalds DOT site at 2:40 PM MDT.

High Wind, Dawson

When
May 6, 3:20 PM MST to 6:00 PM MST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Winds in excess of 40 mph were common while a maximum wind gust of 61 mph was measured at the Lindsay Divide Hwy 200-S DOT site at 5:00 PM MDT.

High Wind, Northern Valley

When
May 6, 3:55 PM MST
Where
Northern Valley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Co-operative observer reported a 62 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377991, 377983, 385894, 384076, 384079, 384082, 377978, 384074, 384075, 384080, 384081, 384083.